The trusted source for
healthcare information and
Act immediately if elders present to ED with dangerous adverse drug reactions
Medication’s effects may have increased
An elderly woman’s bruising and gastrointestinal bleeding turned out to be caused by taking more than triple the dose of her warfarin medication for several days, reports Jeannette Witzel, RN, CEN, an ED nurse at Ukiah (CA) Valley Medical Center.
"Her doctor told her to lower her dose from 5 to 2 milligrams," says Witzel. "The patient places her medications into weekly pill boxes from her bottles, and used both bottles of medications — the 5 and the 2 milligram bottles — so she received 7 mg."
An estimated 1,111,686 ED visits were made by adults aged 50 or older for adverse reactions to medications in 2008, says a new report from the Drug Abuse Warning Network, a public health surveillance system that monitors drug-related ED visits.1 To improve assessment of adverse drug reactions in elders:
Determine if the patient’s altered mental status is new or different.
Elders may be drowsy because they are not breathing well, leading to hypoxia and a brain that is not getting enough oxygen to function well, says Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph’s Hospital in St. Paul, MN, or their blood pressure may be so low that the brain is not being perfused.
"It may be a blood sugar issue due to the medications being incorrectly taken, or missed, or one of the medications may be putting the patient at risk for a bleed in their head," says Somes.
Obtain an immediate finger-stick blood glucose level, says Somes, and obtain a toxicology screen, electrolytes, blood urea nitrogen, creatinine, complete blood count, and arterial blood gases, if appropriate, to determine the cause of a patient’s altered mental status. "A head CT and 12-lead EKG will help to rule out pathology," she says.
Do a toxicology screen.
"As the baby boomer generation is now considered an older adult,’ consider that they may still be using the recreational drugs of their youth," says Somes, who recently had a 68-year-old woman’s urine toxicology screen come back positive for cocaine. "A tox screen looking for cocaine, meth, and other street’ drugs should be done."
This may be the reason for the patient’s symptoms, especially if he or she is unresponsive, extremely tachycardic, hypertensive, or hot and sweaty, says Somes.
Consider that the heart rate or blood pressure may have been affected by medications.
"The medication may be doing the job intended — slowing the heart rate or dropping the blood pressure — just too well," says Somes.
The medication’s effects may have been increased because of renal or kidney failure due to multiple medications that the organ is trying to clear, says Somes, or the body being stressed by infection, blood sugar or electrolyte issues, or circulatory status changes.
If your patient is taking multiple medications, consider an electrolyte imbalance.
Some hyperkalemic patients have sudden onset of weakness, says Somes, or it may develop over time and be blamed on aging. "A wider and slurred QRS complex, with peaked T waves and slower rate, is something we frequently see in the ED," says Somes. (See related stories on recent medication changes, what to tell elders about medications, and sudden withdrawal, below.)
For more information on elder ED patients and medications, contact:
Med changes? These may be because of symptoms
Has your ED patient made any recent changes, additions, or subtractions to his or her medications? "This can affect the levels of the other medications by antagonizing some or enhancing others," says Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph’s Hospital in St. Paul, MN.
The removal of an antagonizing medication can suddenly make the remaining medications more effective, she explains, and adding an antacid or antibiotic can affect medication clearance.
"Ask if the patient has doubled up on a medication, or cut it in half to save money," says Somes. "Look to see if the dose is actually the same as prescribed in the past."
Elder patients have diminished liver and renal functions, says Jeannette Witzel, RN, CEN, an ED nurse at Ukiah (CA) Valley Medical Center, which can cause toxic levels of medications to build up in the body. "Elderly patients’ rate of absorption is affected by many things," says Witzel. "Medications can affect the way other medications are absorbed."
Discontinuing or adding medications can change the absorption rate, explains Witzel, causing too high or too low of a dose for the patient.
"We have had patients come into the ER with digoxin toxicity. The dose of the medications did not change, but the absorption rates changed due to interactions with other things," says Witzel.
Ask about herbs
Many herbs cause adverse reactions when taken with medications that are commonly prescribed to the elderly, says Witzel, but patients often don’t mention these unless you ask specifically. "Ginseng reacts in the body similar to steroids, and can cause severe high blood sugar levels in the elderly," she says.
Witzel recently cared for a woman with a severe bloody nose that required cauterizing, who was taking gingko and coenzyme Q10 with her prescribed clopidogrel bisulfate. "All three of these cause thinning of the blood," she says.
Licorice, ginseng, and ginger can all prolong the QT interval in the elderly, notes Witzel, and can cause potentially life-threatening reactions when taken with calcium channel blockers, beta-blockers, and amiodarone.
"Drinking alcohol can cause levels of many medications to build faster," she adds.
Tell elders these three things about meds
If an elder patient presents with an adverse drug event, he or she may not even be aware of the current drugs and dosages being taken. "Many adverse reactions are due to multiple prescriptions of different medications from different doctors and pharmacies," says Jeannette Witzel, RN, CEN, ED nurse at Ukiah (CA) Valley Medical Center. Here are three important things to tell elder patients:
1. How to take each medication, and why.
"Medications are sometimes ordered three times a day," says Witzel. "The patient may forget to take the medication twice, then take all three pills at once, resulting in an overdose."
2. Take medications at the same time each day.
"Not doing this can lead to different absorption rates and adverse reactions to medications," says Witzel.
3. Take pain medications before the pain becomes too unbearable.
"This helps to minimize the risk of overtaking pain medications," says Witzel.
Sudden withdrawal is possible in elders
If an elder patient has an adverse drug reaction, you may think reversal of the causative agent is necessary using naloxone or flumazenil, says Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph’s Hospital in St. Paul, MN.
"But consider that many of our older adults are on chronic medications for pain, sedation, or anxiety," says Somes. "Reversal can lead to sudden withdrawal, and the whole constellation of symptoms that go with this event."
The hypertension, tachycardia, and respiratory demands placed on the body during withdrawal will tax the elder’s cardiovascular system and could lead to cardiac failure, says Somes. Another problem is that many of the reversal agents often do not last as long as the offending drug, she adds.
"The sedation leading to poor ventilation may return several hours later and may be missed at that point, unless people are watching for it to return," says Somes.